Tennessee, 2018

Hail in Tennessee, December 1, 2018

December 1, 2018 · NWS MEG · 2 events in 2 counties and zones

A cold front produced a line of thunderstorms of which a couple reached severe limits across portions of west Tennessee during the morning and early afternoon hours of December 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front produced a line of thunderstorms of which a couple reached severe limits across portions of west Tennessee during the morning and early afternoon hours of December 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 30, 11:34 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Nov 30, 11:34 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1134 PM CST Fri Nov 30 2018

.UPDATE...
See the 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 853 PM CST Fri Nov 30 2018/

DISCUSSION...Surface analysis this evening places a surface low
in the Texas Panhandle, a warm front extending from the low
across Oklahoma, Northern Arkansas, the Missouri Bootheel, and
Northern Tennessee near the Kentucky border. Meanwhile, a cold
front extends from the low into West Texas. As of 8 PM CST,
temperatures south of the front are in the 60s at most locations.

KNQA WSR-88D radar trends show an area of rain showers with
embedded thunderstorms located mainly north of I-40 with more
scattered activity over Central Arkansas.

Latest 00Z NAM and Convective Allowing Model (CAM) solutions
indicate showers and thunderstorms associated with the warm front
will continue to push north through the night with a secondary
line weakening across Arkansas as it approaches East Arkansas
late tonight towards sunrise on Saturday.

A few strong to perhaps severe thunderstorms remain possible with
damaging winds the predominant severe weather threat. Will make
some adjustments to temperatures to account for short term trends.
Otherwise, no other changes being made at the moment.

PREV DISCUSSION... /issued 342 PM CST Fri Nov 30 2018/

DISCUSSION...

A stationary front remains located from Walnut Ridge, Arkansas to
Paris, TN. Temperatures north of the front are in the mid to upper
50s with patchy fog. A little concerned that visibilities could
drop to a quarter mile or less after sunset if the front has not
started to move north. Malden is reporting 1/2SM right now. A
short term Dense Fog Advisory may be needed during the early
evening hours, but will let evening shift make final call.

Meanwhile, a band of showers that has had a few embedded
thunderstorms at times continues to gradually push north ahead of
a secondary warm front. This band will push north through the
Memphis Metro between 4-7 PM and through Northeast Arkansas, the
Missouri Bootheel, and Northwest Tennessee between 7PM-11PM.

After midnight, convection ahead of low pressure system and
negatively tilted upper trof will begin to push into Eastern
Arkansas. Still can't rule out a few storms becoming severe with
damaging winds being the main threat.

The back edge of the showers and thunderstorms will shift east as
the upper trof swings through the area. Expect the back edge to be
located along the Mississippi River between 5AM-7AM and near the
Tennessee River by 11AM-1PM. Redevelopment of thunderstorms may
occur across portions of the Missouri Bootheel and West Tennessee
during the afternoon hours ahead of a surface boundary bringing a
lower dew points into the area. Strong southwesterly winds will
occur on Saturday with sustained winds between 15-25 mph with
higher gusts. A wind advisory may become needed across Eastern
Arkansas and the Missouri Bootheel. The strong southwesterly winds
will allow temperatures to shoot up into the lower to mid 70s.

Warm temperatures will come to an end Sunday Night as a cold front
moves through the area. An upper trof may bring some flurries to
Northwest Tennessee and the Missouri Bootheel Monday Night into
Tuesday. Highs on Tuesday and Wednesday may struggle to get out
of the 30s for much of the area as Arctic high pressure builds
into the area.

Beyond Wednesday Night, models are in disagreement after the SFC
high begins to push east. The ECMWF turns winds around to the
south which warms temperatures back to normal. The model then
develops a low pressure system across Texas and Louisiana which
brings rain into the Mid-South for the end of the week.
Meanwhile, the GFS brings a reinforcing cold front into the area
Thursday/Thursday Night. The model then develops a low pressure
system along the Gulf Coast on Friday which would bring
precipitation into the area for the beginning of next weekend.
For now will try to blend between the two models.

KRM

&&

.AVIATION...
/06z TAFs/

Fairly widespread light to moderate rain (with a few embedded
thunderstorms) continues across portions of the Mid-South late
this evening. This activity is expected to increase further
overnight as the main wave approaches from the west. Thunderstorms
will be more likely after 09z when the surface front moves into
eastern AR, moving steadily eastward throughout the morning hours.
Ceilings are expected to be primarily MVFR with some IFR
conditions persisting along the border with KY/MO near the warm
front.

Conditions will gradually improve Saturday morning as the dry air
moves in from the west. VFR conditions are anticipated by mid/late
morning at KMEM but may not arrive at KMKL until early/mid
afternoon. Expect strong south to southwest winds through Saturday
afternoon, occasionally gusting to 30 kts. Winds will diminish to
less than 10 kts after sunset tomorrow.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Nov 30, 6:51 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
651 PM CST Fri Nov 30 2018

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-020300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
651 PM CST Fri Nov 30 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A few strong to severe storms will move into East Arkansas late
tonight into early Saturday. Damaging winds will be the primary
threat with a tornado or two possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong thunderstorms may be ongoing early Saturday morning,
mainly in East Arkansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Nov 30, 9:30 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
930 PM CST FRI NOV 30 2018

ARZ028-TNZ048-010400-
Mississippi AR-Lauderdale TN-
930 PM CST FRI NOV 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CST
FOR...

Northeastern Mississippi County in eastern Arkansas...
Northwestern Lauderdale County in western Tennessee...

At 929 PM CST...a strong thunderstorm producing winds near 40 mph
was located near Burdette, moving northeast at 25 mph.

People in northeastern Mississippi and northwestern Lauderdale
Counties should monitor this storm closely.

LAT...LON 3599 8972 3597 8972 3593 8966 3564 8987
      3567 9003 3600 8996 3600 8973
TIME...MOT...LOC 0329Z 204DEG 20KT 3580 8993

JOHNSON

The radar

The Memphis radar (KNQA), 124 km away, was scanning. The volume nearest the first event began at 07:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Henderson

When
December 1, 1:55 AM CST to 2:00 AM CST
Where
Henderson County, Blue Goose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.700, -88.580

Quarter size hail in Blue Goose.

Hail, Madison

When
December 1, 9:25 AM CST to 9:30 AM CST
Where
Madison County, 0.37 mi ENE of Malesus to 2.27 mi ENE of Roy
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.552, -88.824

Nickel size hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796713, 796711.